Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atripla vs truvada/boosted atazanavir
Mar 13, 2007

I have through personal experience and anecdotal evidence from a number of friends and acquiantances to have to add a strong word of caution to Dr Pierone's recommendation of Atripla over truvada/boosted Atazanvir.

If you have any repeat ANY history of mental health problems avoid any regimen including Efavirenz.

I don't believe that there is currently any better tolerated regimen than Truvada/ATZ. I think that the medical world has tended to downplay to side effects of EFV. Sure many people can tolerate it, but I think that at least 50% of people taking it suffer from side effects that "Just ain't worth the candle"

Nothing's perfect in this world, but I think that anything containing EFV should be considered only if absolutely necessary. The side effects are immediate and dramatic, the (actually rather enjoyable) dreams but they quickly fade and are slowly in so many cases replaced by depression, paranoia, reduced mental faculty..... -And this degradation happens so slowly that you don't realise that it's happening to you. You concentrate on Wow! I don't need 14 hours sleep a day any more! I am so much better, that you faile to notice the insidious slower acting side effects which willl gradually drive you mad.......

My own doctor avoids presribing it unless absolutely necessary, I insisted on having it, but after 3 months is drove me to the point of a nervous breakdown. And (in the UK at least) Atazanavir has been sharply reduced in price in the last few weeks.

Response from Dr. Pierone

Hello,

Here is the link to the post that discusses some of the potential challenges with Atripla (actually the efavirenz component of Atripla) that you referred to.

I disagree with your assessment of the severity of the side effect profile of efavirenz (Sustiva). There is no question that some people have neuro-cognitive side effects which can be quite severe, just as in your case. But your experience, and the similar reactions that your friends had, does not mean that more than 50 percent of people will have such problems. This is simply not what is seen in the real world usage of this agent.

That said, I agree that this agent should be used with caution in persons with mental health issues with careful attention to follow-up assessment and monitoring.

Thanks for posting.



Previous
Atripla resonse
Next
after chilbirth

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement